Minnesota, 2023

Hail in Minnesota, April 4, 2023

April 4, 2023 · NWS ARX · 2 events in 2 counties and zones

A line of strong to severe storms moved through southeast Minnesota during the evening of April 4, 2023. Hail was the primary hazard with up to quarter sized reported in Chatfield (Fillmore County) and near St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of strong to severe storms moved through southeast Minnesota during the evening of April 4, 2023. Hail was the primary hazard with up to quarter sized reported in Chatfield (Fillmore County) and near St. Charles (Winona County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 4, 5:32 PM CST, 43 minutes earlier.

Area forecast discussion, Apr 4, 5:32 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
632 PM CDT Tue Apr 4 2023

.DISCUSSION...(Tonight through Tuesday)
Issued at 220 PM CDT Tue Apr 4 2023

Key Messages:

 - Strong to severe thunderstorm risk this evening. Hail the main
threat, but wind/tornado concerns for portions of NE IA/SW WI.

 - Windy Wed-Wed Night! Gusts upwards of 45 mph expected.

 - Cooler end to work week, warming for the weekend into next week.
Freezing lows Thu/Fri but could top 70 degrees next week. Some rain
chances into next week

* STRONG-SEVERE STORM THREAT TONIGHT: hail main threat

Severe storm threat expected to increase later this afternoon as
surface low progresses through Iowa from southwest to northeast.
Over the last couple of hours, WV imagery and surface observations
place surface low passing from north-central KS into southeastern
NE. Attendant warm front is draped from west to east across southern
Iowa to Missouri border with 10-20 degree dewpoint and temperature
differential. Accompanying dry line extends south from surface low
through central KS and OK. Upper level low and trough seen on WV
imagery farther west, in the lee of the Rocky Mountains. Satellite
imagery exhibits widespread fog for the northern half of Iowa this
morning, limiting temperature recovery. Upper level pattern expected
to continue phasing whilst lifting north-northeast through tonight.

Therefore, upper level QG forcing expected to drive surface low
through central Iowa later this afternoon and evening. Subsequent
initial severe storm development expected this afternoon in central
Iowa as surface triple point/low provides initial forcing. Premium
thermodynamics within the warm sector stick to the southern half of
Iowa, more than 8 C/km low and mid level lapse rates, SB CAPE above
2000 J/kg, and CIN less than -50 J/kg. As storms and surface low
progress northeast this evening, they are anticipated to outrun
surface boundary (moving 30 mph northeast over the last couple of
hours) and storm motion pushing 40 mph. Outpacing the surface front
results in elevated storms expected. Later in the evening, the
attendant cold/dry boundary expected to initiate storms through
central into northeast Iowa. While directional shear within the low
levels (0-2km) provides impressive clockwise turning hodographs and
helicity above 700 m2/s2 nearly all night; tapping into said
helicity will be incredibly challenging given low level inversion.
Shear above 1km (1-6km) pushes another 30-40 knots, sufficient for
sustaining supercells.

In summary, all severe weather types will be possible from southwest
to northeast this evening. Local tornado threat is highest in our
far southern counties in northeast Iowa and southwest Wisconsin
where added low level vorticity along warm surface front could be
tapped into, resulting in surface based storms. This threat is
highly dependent on northern extent of surface warm front, however,
given overcast, foggy conditions across much of Iowa early this
afternoon suspect challenging, slow road ahead for aforementioned
surface frontal boundary. Ongoing precipitation north of warm front
expected to reinforce boundary, keeping it south of local forecast
area.  Deterministic HRRR trends have been keeping warm front just
south of our forecast area. Severe hail is the primary threat for
much of the forecast area as elevated CAPE and shear suggest
supercellular.

* WINDY WEDNESDAY! Gusts upwards 45 mph expected

Tight pressure gradient post the departing low pressure system
promises a windy Wednesday-Wed night. Cold air in the mid levels
gradually erodes the inversion, promoting mixing by the afternoon.
RAP bufkit soundings suggest 35-40 kts of wind could be brought to
the sfc. Afternoon-evening instability implies convective elements =
probably more of a cu field rather than extensive showers - but
drying in the sub cloud layer would further enhance the gustiness.
HREF suggests a 30-50% chance for 45 mph gusts dotting parts of SE
MN and north-central WI...but nearly nil for 50 mph.

At this time, border line need for a wind advisory for a few areas.
Confidence not high enough to issue one as of yet. Will continue to
monitor short term trends.

* COOL END TO WORK WEEK, WARMER WEEKEND

Colder, Canadian air spreads southward across the upper mississippi
river valley post the storm system tonight. 850 mb temps progged to
drop as cold as =10 C and sub freezing lows are expected for Thu/Fri
mornings. Most locations won't warm out of the 40s during the day
Thu.

The cold is short-lived though with GEFS/EPS shifting a shortwave
ridge eastward from the plains to across the region for the weekend.
The medium range guidance then suggests a broader, more longwave
ridge will setup shop for next week. 850 mb temps will flip, with
+10 to +15 C favored. Could see highs push north of 70 degrees for
some locations by the middle part of the new week.

* ADDITIONAL RAIN CHANCES FOR WEEKEND-NEXT WEEK

A few ripples in the upper atmosphere could slip across the region
this weekend and through the middle part of the new week. The GFS/EC
ensemble members showing favor with slipping a shortwave across
northern WI late Fri night/Sat morning, with a west-east running
warm front bisecting the local forecast area. The deeper saturation
progged to hold north of the warm front, fueling pcpn chances with
the shortwave. Current trends hold most of the rain threat
along/north of I-94.

Some push in the GFS and EC for another shot for rain Sun/Sun night.
Not all their respective ensemble members agree, and there are
differences in timing, location, and how/where the pcpn would
respond to the forcing. Confidence lower in sensible weather
outcomes as a result.

More model differences as we move into the new work week. but both
point to some potential to work some shortwaves across/under the
building ridge - with corresponding rain chances.

Will run with the model blend for chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 632 PM CDT Tue Apr 4 2023

A strengthening low pressure area will move northeast the area
tonight. CAMs continue to show that there will be a threat for
thunderstorms...possibly severe...between 0030Z and 0300Z for
KRST and between 0030Z and 0600Z. The main severe weather threat
is large hail associated with left moving supercells. Visibilities
will remain IFR/MVFR due to heavy rain and fog.

After the storms move out of the area, ceilings will remain
IFR/MVFR and visibilities will improve to VFR.

Expect winds to become gusty on Wednesday morning and continue
into the afternoon. Expect west wind gusts of 30 to 40 knots.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...JAR/Rieck
AVIATION...Boyne
Hazardous weather outlook, Apr 4, 1:13 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
213 PM CDT Tue Apr 4 2023

WIZ017-029-033-034-041>044-051100-
Taylor-Clark-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
213 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of west central
into north central Wisconsin.

.DAY ONE...Tonight

Scattered storms. A few will be strong, possibly severe, with
large hail the main threat.

Runoff from widespread rainfall and melting snow will lead to
river rises early this week with flooding along a few rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds Wednesday into Wednesday night with gusts as high as
35 to 45 mph, highest in open areas.

.SPOTTER INFORMATION STATEMENT...

Severe weather reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-WIZ032-051100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
213 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota and west central Wisconsin.

.DAY ONE...Tonight

Scattered storms. A few will be strong, possibly severe, with
large hail the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds Wednesday into Wednesday night with gusts as high as
35 to 45 mph, highest in open areas.

.SPOTTER INFORMATION STATEMENT...

Severe weather reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ053>055-061-051100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Vernon-Crawford-Richland-Grant-
213 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms, strong to severe. Large hail is the primary threat,
but damaging winds and isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds Wednesday into Wednesday night with gusts as high as
35 to 45 mph, highest in open areas.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be requested this evening. Severe
weather reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Apr 4, 5:38 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
638 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             1 W AUSTIN              43.67N 93.00W
04/04/2023  E0.25 INCH       MOWER              MN   TRAINED SPOTTER

&&
Local storm report, Apr 4, 5:41 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
641 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             1 SW AUSTIN             43.66N 92.99W
04/04/2023  M0.50 INCH       MOWER              MN   PUBLIC

0635 PM     HAIL             3 WSW MAPLEVIEW         43.67N 93.04W
04/04/2023  E0.50 INCH       MOWER              MN   PUBLIC

&&
Local storm report, Apr 4, 5:46 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             2 WSW MAPLEVIEW         43.67N 93.02W
04/04/2023  M0.50 INCH       MOWER              MN   COCORAHS

            LASTED 2 MINUTES.

&&

JSB
Special weather statement, Apr 4, 6:00 PM CST, 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
700 PM CDT Tue Apr 4 2023

MNZ094-050030-
Mower MN-
700 PM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of western Mower County
through 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Austin, moving northeast at 60 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Austin, Brownsdale, Lyle, Rose Creek, Lansing, Mayville, Dexter,
Mapleview, Waltham, Sargeant, Renova, Varco.

This includes Interstate 90 in Minnesota between mile markers 175 and
193, and near mile marker 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Minnesota.

&&

LAT...LON 4378 9305 4385 9300 4385 9269 4383 9269
      4383 9257 4350 9293 4350 9305
TIME...MOT...LOC 2359Z 213DEG 52KT 4368 9298

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

EMS
Local storm report, Apr 4, 6:04 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
704 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             OSAGE                   43.28N 92.81W
04/04/2023  M0.70 INCH       MITCHELL           IA   TRAINED SPOTTER

            PEA TO DIME SIZE.

&&
Local storm report, Apr 4, 6:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
715 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             BASSETT                 43.06N 92.52W
04/04/2023  M0.25 INCH       CHICKASAW          IA   TRAINED SPOTTER

&&

The radar

The La Crosse radar (KARX), 80 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fillmore

When
April 4, 6:15 PM CST
Where
Fillmore County, 0.85 mi SW of Chatfield
Measured
1 in hail
Reported by
Public
Coordinates
43.840, -92.190

Nickel to quarter sized hail was reported in Chatfield.

Hail, Winona

When
April 4, 6:36 PM CST
Where
Winona County, 0.99 mi E of St Charles
Measured
1 in hail
Reported by
Public
Coordinates
43.970, -92.060

Nickel to quarter sized hail was reported near St. Charles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090958, 1090960.